Antipsychotics induce dysphagia and are associated with increased risk of pneumonia
Authors: Cicala G, Barbieri MA, Spina E, de Leon J.
This is a comprehensive review of antipsychotic (AP)-induced dysphagia and its complications: choking and pneumonia. Areas covered: Four PubMed searches were completed in 2018. The limited literature includes: 1) 45 case reports of AP-induced dysphagia with pharmacological mechanisms, 2) a systematic review of APs as a risk factor for dysphagia, 3) reviews suggesting adult patients with intellectual disability (ID) and dementia are prone to dysphagia (APs are a risk factor among multiple others), 4) studies of the increased risk of choking in patients with mental illness (APs are a contributing factor), 5) naturalistic pneumonia studies suggesting that pneumonia may contribute to AP-increased death in dementia, and 6) naturalistic studies suggesting that pneumonia may be a major cause of morbidity and mortality in clozapine patients. Expert commentary: The 2005 Food and Drug Administration requirement that package inserts warn of AP-induced dysphagia jumpstarted this area, but current studies are limited by: 1) its naturalistic nature, 2) the lack of dysphagia studies of patients with IDs and dementia on APs, and 3) the assumed indirect association between dysphagia with choking and pneumonia. Future clozapine studies on pneumonia, if they lead to a package insert warning, may have high potential to save lives.